Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Brownsville, TX

January 27, 20095 counties in Texas

NWS Brownsville, TX issued this red flag warning at Jan 27, 2009, 4:06 AM CST for 5 counties in Texas. It took effect at Jan 27, 2009, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2009, 4:06 AM CST (10:06 UTC)
In effect from
Jan 27, 2009, 10:00 AM CST
Expired
Jan 27, 2009, 6:00 PM CST
In force
8 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 86 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 10.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2009-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2009-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 271006
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
406 AM CST TUE JAN 27 2009

...WINDY CONDITIONS WILL BRING AN ELEVATED FIRE WEATHER RISK
ACROSS CENTRAL AND EASTERN PORTIONS OF DEEP SOUTH TEXAS TODAY...

.A LOW LEVEL JET STRENGTHENS IN RESPONSE TO THE APPROACH OF AN
UPPER LOW PRESSURE TROUGH. STRONG AND GUSTY WINDS FROM THIS JET
MIX TO THE SURFACE LATER THIS MORNING AND PERSIST INTO THE
AFTERNOON. 

TXZ248-249-252-271115-
/O.CAN.KBRO.FW.A.0005.090127T1600Z-090128T0000Z/
ZAPATA-JIM HOGG-STARR-
406 AM CST TUE JAN 27 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE
FIRE WEATHER WATCH. 

STRONGEST WINDS ARE EXPECTED ALONG AND EAST OF HIGHWAY 281. WINDS
OF 15 TO 20 MPH ARE FORECAST WEST OF HIGHWAY 281. 

$$

TXZ250-251-253>257-272200-
/O.UPG.KBRO.FW.A.0005.090127T1600Z-090128T0000Z/
/O.NEW.KBRO.FW.W.0003.090127T1600Z-090128T0000Z/
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
406 AM CST TUE JAN 27 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE COMBINATION OF DRY AND CURED FUELS AND SOUTHEAST WINDS OF 25
TO 30 MPH ARE FORECAST TO BRING A CRITICAL FIRE WEATHER RISK OVER
PORTIONS OF DEEP SOUTH TEXAS TODAY.

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KBRO 280003
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
603 PM CST TUE JAN 27 2009

TXZ250-251-253>257-280115-
/O.EXP.KBRO.FW.W.0003.000000T0000Z-090128T0000Z/
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
603 PM CST TUE JAN 27 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jan 27, 3:43 AM CST, 23 minutes earlier.

Area forecast discussion, Jan 27, 3:43 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
343 AM CST TUE JAN 27 2009

.DISCUSSION...STRONG COLD FRONT SPLITTING THE STATE IN HALF EARLY
THIS MORNING IS ON THE MOVE SOUTH. 3 AM OBSERVATIONS INDICATE A 25
TO 30 DEGREE DIFFERENCE IN TEMPERATURES WITHIN 75 MILES OF THE
FRONTAL BOUNDARY. CURRENT FORECAST PACKAGE IS TRENDING WITH THE
QUICKER NAM ON THE FRONTS SPEED. LAST FEW FRONTS WERE RUNNING AHEAD
OF SCHEDULE AND THE SHARP DENSE AIRMASS SHOULD MAKE GOOD PROGRESS
INTO THE CWA SHORTLY BEFORE MIDNIGHT RACING SOUTH OF THE RIVER
AROUND 3 AM APPROXIMATELY 12 HOURS FROM NOW.

IN ADVANCE OF THE FRONT EXPECT BREEZY TO WINDY CONDITIONS ONCE
AGAIN. LOW LEVEL JET PEAKING BETWEEN 6 AM AND NOON REACHING SPEEDS
OF 35 TO 45 KNOTS. STRONGEST WINDS SHOULD RESIDE ACROSS THE
MIDDLE AND LOWER VALLEY AND ALONG THE IMMEDIATE COAST. A WIND
ADVISORY WILL BE POSTED AND THE FIRE WEATHER WATCH WILL BE
UPGRADED TO A RED FLAG WARNING FOR AREAS ALONG AND EAST OF HIGHWAY
281. TEMPERATURES WILL BE WELL ABOVE NORMAL AND SKIES WILL BE
PARTLY TO MOSTLY CLOUDY.

TEMPERATURES PLUMMET BEHIND THE FRONT OVERNIGHT FALLING AS MUCH AS
15 TO 20 DEGREES IN A HOURS TIME. COLDEST AIR TO STAY NORTH OF THE
VALLEY AS THE BASE OF BROAD 500MB TROUGH RIDES ON AN INCREASING
WESTERLY FLOW. BOTH THE NAM AND GFS INDICATE A STRONG OMEGA FIELD
ASSOCIATED WITH THE BOUNDARY WHICH SHOULD SET OFF SOME SHOWERS
THEN PRECIPITATION CHANGES OVER TO A LIGHT RAIN AND DRIZZLE
SCENARIO WEDNESDAY AS THE COLD AIR DEEPENS AND OVER RUNS THE
WARMER AIR ALOFT. LOW CLOUDS...DRIZZLE AND CAA SHOULD KEEP THE
DIURNAL TEMPERATURE RANGE QUITE NARROW TOMORROW ESPECIALLY THE
EASTERN HALF. SOME RECOVERY OF TEMPERATURES IS INDICATED IN THE
WEST AS THE PROGRESSIVE UPPER TROUGH SHIFTS EAST AND HIGH PRESSURE
BUILDS SOUTH BREAKING THE CLOUD COVER OUT WEST. THIS TREND
CONTINUES WEDNESDAY NIGHT WITH A COLD NIGHT IN STORE FOR ALL OF
THE CWA. TRENDED BELOW GUIDANCE FOR THURSDAY MORNING. PARTLY
CLOUDY AND COOL TEMPERATURES THURSDAY UNDER A NORTHWEST TO WEST
FLOW. REINFORCEMENT OF HIGH PRESSURE PUSHES SOUTH THURSDAY NIGHT
AND FRIDAY AS ANOTHER SHORTWAVE TROUGH SWINGS THROUGH THE LONGWAVE
TROUGH THAT IS ESTABLISHED OVER THE EASTERN HALF OF THE COUNTRY.
TEMPERATURES TO REMAIN NEAR OR SLIGHTLY BELOW NORMAL. FAIR WEATHER
CONTINUES INTO SATURDAY WITH RETURN FLOW NOW EXPECTED SUNDAY WITH
ANOTHER COLD FRONT MONDAY. NO RAIN IS EXPECTED UNTIL THE FRONT
BEARS DOWN ON THE VALLEY AND ONLY LOOKING AT SLIGHT CHANCES AT
THIS TIME. TEMPERATURES TO STAY AROUND NORMAL.

&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE CLEAR
SKIES ACROSS EASTERN PORTIONS OF DEEP SOUTH TX AND SOME STRATUS
ACROSS CENTRAL AND WESTERN PORTIONS OF THE CWA. CEILINGS WERE NEAR
1700FT AT KMFE. KBRO 88D RADAR VAD WINDS INDICATED MAX WINDS OF
46KTS AT 3000FT. SOME LOW LEVEL WIND SHEAR MAY DEVELOP BEFORE 15Z
THIS MORNING BEFORE DIURNAL HEATING ALLOWS WINDS FROM A LOW LEVEL
JET ACROSS THE LOWER TX COAST TO MIX DOWN. EXPECT VFR CONDITIONS TO
PREVAIL UNTIL 18Z AS MVFR CEILINGS DEVELOP WITH THE PRESSURE
GRADIENT BEGINNING TO RELAX AHEAD OF A COLD FRONT APPROACHING
COASTAL BEND TONIGHT AND MOVING THROUGH THE LOWER RIO GRANDE VALLEY
EARLY WEDNESDAY MORNING.

&&

.MARINE...SEAS WERE NEAR 5 FEET WITH SOUTHEAST WINDS NEAR 17 KNOTS
AT BUOY020 EARLY THIS MORNING. WILL CONTINUE SCA FOR THE OFFSHORE
WATERS THIS MORNING AS WINDS MAY INCREASE WITH THE STRONG LOW LEVEL
JET ACROSS THE LOWER TX COAST. WILL ISSUE SCA FOR THE BAY WATERS
TODAY AS THE WINDS INCREASE ACROSS THE COASTAL SECTIONS OF DEEP
SOUTH TEXAS AS DIURNAL HEATING ALLOWS THE STRONGER WINDS ALOFT TO
MIX DOWN LATER THIS MORNING. WINDS SHOULD DIMINISH ACROSS THE
COASTAL WATERS THIS AFTERNOON AS THE PRESSURE GRADIENT RELAXES AHEAD
OF A COLD FRONT APPROACHING THE COASTAL BEND TONIGHT. THE COLD FRONT
WILL MOVE ACROSS THE LOWER TX COAST LATE TONIGHT INTO EARLY
WEDNESDAY MORNING. SMALL CRAFT ADVISORIES WILL BE NEEDED WEDNESDAY
AS WINDS AND SEAS INCREASE IN THE WAKE OF THE FRONT. THE SURFACE
RIDGE ACROSS CENTRAL TX WEDNESDAY IS EXPECTED TO BE REINFORCED BY
THE STRONGER SURFACE RIDGE ACROSS THE WESTERN UNITED STATES
THURSDAY. THIS WILL KEEP A MODERATE NORTHEAST FETCH ACROSS THE
WESTERN GULF THROUGH FRIDAY AND KEEP SEAS HIGH ACROSS THE COASTAL
WATERS. THIS WILL LIKELY PROVIDE ROUGH SURF CONDITIONS WITH THE
POSSIBILITY OF MINOR COASTAL FLOODING THURS NIGHT INTO FRIDAY. IN
ADDITION...SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE
OFFSHORE WATERS THURSDAY AND FRIDAY. THE SECOND SURFACE RIDGE SHOULD
FINALLY MOVE EASTWARD SATURDAY ALLOWING A RETURN FLOW TO DEVELOP AND
BRING AN END TO ANY POTENTIAL COASTAL FLOODING ALONG THE LOWER TX
COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  53  58  49 /   0  40  40  10
BROWNSVILLE          82  52  56  48 /   0  40  40  10
HARLINGEN            84  51  57  47 /   0  40  40  10
MCALLEN              85  52  59  47 /   0  30  30  10
RIO GRANDE CITY      85  48  62  45 /   0  20  20  10
SOUTH PADRE ISLAND   77  55  60  50 /   0  40  40  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR TXZ250-251-253>257.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM CST THIS AFTERNOON
     FOR TXZ251-253>257.

GM...SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 4 PM CST THIS
     AFTERNOON FOR GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR GMZ150-155-
     170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/61
Hazardous weather outlook, Jan 26, 8:53 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
853 PM CST MON JAN 26 2009

TXZ248>257-280300-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
853 PM CST MON JAN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FIRE WEATHER WATCH IS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON DUE TO CURED FUELS AND STRONG SOUTH WINDS. A RED
FLAG WARNING MAY BE ISSUED FOR PORTIONS OF DEEP SOUTH TEXAS ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-280300-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
853 PM CST MON JAN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE FOR THE
GULF WATERS. A MODERATE RISK OF RIP CURRENTS WILL CONTINUE FOR
AREA BEACHES.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE FOR THE GULF OF
MEXICO WATERS ON TUESDAY. A MODERATE RISK OF RIP CURRENTS WILL
CONTINUE FOR AREA BEACHES.

WINDS WILL BECOME STRONG FROM THE NORTH TO NORTHEAST LATE TUESDAY
NIGHT AND EARLY WEDNESDAY AS A HIGH PRESSURE BEHIND A COLD FRONT
MOVES INTO THE AREA. SEAS MAY BUILD TO 10 FEET. SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED...WITH A FEW GUSTS TO GALE FORCE
POSSIBLE ON WEDNESDAY. WINDS WILL THEN GRADUALLY DECREASE...BUT
REINFORCING HIGH PRESSURE WILL ARRIVE LATE THURSDAY TO KEEP WINDS
HIGHER THROUGH FRIDAY.

AS HIGH PRESSURE SHIFTS EAST THROUGH SUNDAY...WINDS WILL VEER TO
SOUTHEAST AND INCREASE TO 20 KNOTS...ONCE AGAIN PRODUCING SMALL
CRAFT ADVISORY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:25 AM CSTSmall Craft AdvisoryBRO40 hr
Jan 27, 3:39 AM CSTWind AdvisoryBROCameron, Hidalgo, Kenedy, Willacy12 hr
Jan 27, 5:46 PM CSTSmall Craft Advisory for WindsBRO15 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.